Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 33, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2003, 3:25 PM EDT for Columbia County, Dutchess County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2003, 3:25 PM EDT (19:25 UTC)
- Expired
- Aug 16, 2003, 4:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Columbia County, NY, Dutchess County, NY
The radar
The Albany radar (KENX), 71 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1111 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 161925 SVRALY NYC021-027-162030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 325 PM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN COLUMBIA COUNTY IN EASTERN NEW YORK NORTHEASTERN DUTCHESS COUNTY IN EASTERN NEW YORK * UNTIL 430 PM EDT * AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CLERMONT...OR ABOUT 7 MILES EAST OF SAUGERTIES...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANCRAM AT 335 PM EDT PINE PLAINS AT 340 PM EDT MILLERTON AT 400 PM EDT AMENIA AT 405 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4218 7380 4204 7395 4174 7353 4202 7351
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:07 AM EDT, 14 hours 18 minutes earlier.
Area forecast discussion, Aug 16, 1:07 AM EDT, 14 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 107 AM EDT SAT AUG 16 2003 .DISC...SOME DEGREE OF UNSETTLED CONDITIONS TDY...THEN A FINE DRY WEEK WITH A STRONG WARMING TREND WILL FOLLOW. .SHORT TERM...FIRST CDFNT HAS MOVED S OF REGION TO ALONG THE NEW ENGLAND COAST...LONG ISLAND...WASHINGTON DC METRO AND WEST INTO THE OHIO VALLEY. A SECONDARY FRONT...WELL DEFINED IN TD FIELDS IS FM N VT ACROSS S ADRNDCKS AND BEHIND IT TD ARE IN L-M50S. MOST ACTIVE CONVECTION IS OFFSHORE...OVER CAPE CD OR OVER MD. HUGE 1020 SFC HI OVER MUCH OF ONTARIO. WHILE AT SFC THIS PATTERN IS RATHER STRAIGHT FORWARD ITS ALOFT THE SUBTLETIES ARE OF SOME CONCERN TODAY. 500 HPA SHRT WV DIGGING ACRS MI WHILE BROAD TROF REMAINS IN PLACE OVER NORTHEAST THIRD OF US. WITH FRONT STALLING NOT FAR OFFSHORE...JUST SOUTH OF CURRENT POSITION...A MODERATE BAROCLINIC ZONE WILL BE ALONG THE CST TDY. ID BE MUCH MORE CONCERNED IF WE HAD THIS PATTERN IN JAN...BUT IN ANY CASE TDY A SERIES OF WEAK WAVES WILL PROPAGATE NE ALONG THIS CSTL FRONTAL ZONE...AND FROM ALL INDICATIONS JUST AT ARMS LENGTH TO OUR EAST. REGARDLESS ETA MDL SNDINGS ALL SHOW RH 0F 70% IN MUCH OF LAYER BLW 9K FT TDY. ADD SOME COOLING TO MID LEVELS...SOME SUN AND WE PROBABLY HAVE SCT-BKN CU AROUND TDY. THE GFS IS DRYING AND THIS EFFECT IS MUCH WEAKER...AND HENCE SUNNIER. WHILE THE PAST FEW DAYS THE ETA HAS HANDLED THE TIMING AND STRUCTURE OF THIS SYSTEM...AT 06Z THE GFS HAS THE FRNTL LOCATION AND CONVECTION LOCATIONS MUCH MORE EXACTLY THAN THE ETA. THE ETA IS TRYING TO KEEP LLVL MOISTER AND CLOUDS ACROSS MUCH OF S TIER OF NY THRU TDY. WHILE THE MDLS ARE IN AGREEMENT ON FRNTL POSITION AND LOCATION OF MID LEVEL TROF THEY KINDA GO THEIR OWN WAYS ON MOISTURE PROFILE...AND QPF TDY. THE ETA PRODUCES CONVECTIVE (PARAMETERIZATION PCPN) ACROSS SE ZONES...WHILE THE GFS HAS A CONVECTIVE RESPONSE ACROSS THE S AND E ZONES THIS AFTN. GIVEN CURRENT ACTIVITY THINK BOTH ARE OVER DONE...AND WL CARRY A CHC PCPN IN FAR SE OTHERWISE DRY TDY. IN ADDITION WHILE SCT-BKN CU IS LKLY WL STAY WITH PS ACROSS THE FCA TDY. .LONGER TERM...BY SUN NT SFC HIGH IS ELONGATED ACROSS MOST OF ONTARIO AND S QUEBEC. SFC FRONT HAS SHIFT WELL OFF SHORE AND IS GRADUALLY DISSIPATING. SOME CLOUDS LINGER SUN NT...BUT BY MONDAY SFC HI HAS SHIFTED S TO COVER NORTHEAST QUARTER OF USA...AND RETURN FLOW AROUND IT IS PUMPING VERY HOT AMASS INTO GREAT PLAINS AND INTO SOUTHWEST ONTARIO. IT DRIFTS TO THE SOUTH TUESDAY...AND HOT AMASS IS STREAMING ACROSS ONTARIO THEN INTO NEW YORK AND N NEW ENG. BY TUESDAY WHAT WAS THE CANADIAN HIGH HAS BEEN ABSORBED INTO THE BERMUDA HIGH AND HAS BECOME ITS WESTWARD EXTENSION. MONDAY WILL BE BRIGHT..SUNNY AND COMFORTABLE...TUESDAY INTO THURSDAY HEAT AND HUMIDITY WILL BUILD WITH 90S LIKELY WED & THU. .HYDROLOGIC STATUS... OTHER THAN A SCT -SHRA TDY...WILL BE DRY INTO FRI. STREAMS/RIVERS WILL SLOWLY RECEDE. NO HYDRO ISSUES THIS WEEK. .ALY...NONE. SNYDER
Hazardous weather outlook, Aug 16, 4:35 AM EDT, 10 hours 50 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082> 084-VTZ013>015-171045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 435 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE REGION...BRINGING THUNDERSTORMS MAINLY THIS AFTERNOON. SOME MAY PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SNYDER
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:45 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 45 min |
| Aug 16, 1:51 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 54 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.